Talk

Advanced search

Here are some suggested organisations that offer expert advice on SN.

I've stopped my antidepressants

(10 Posts)
MrsEffervescent Wed 17-Aug-05 22:00:46

i have had enough of feeling so crap- AND taking antidepressants that make me feel so physically ill.

so i did the 'right thing' and visited the psychiatrist...who turned out to be training and unwilling ,without consulting with her 'mentor', to revert me back to prozac- as i requested- which i was on 4 years ago- and at that time had a part time job,...and people used to say "you don't look depressed"...proof the prozac worked for me.

back then i was able to run my home- work- potter around in my garden in the evenings (gardening by streetlights! Moonlight! )

Whern i took prozac- apart from feeling 'well' i had no other side effect.

then after 4 years of it they stopped it and changed me to effexor- this helped for a while- but my dreams were awful- so after a couple of years they changed it to mirtazipine- which was terrible- i gained 2 stone in 6 weeks (fluid- very uncomfortable)

so in april i was oput on trazadone- and though it helps me sleep- i feel so drugged till at least 2 or 3 pm- and then at 8 or 9pm i have to take the next dose (so that i am asleep by 10/11- and 'able' to so called function by 7 the next morning.

also over the past 18months my thyroid levels have dropped (but apparantly i need to feel worse...and the level drop lower- before they try treating that)...so in the back of my mind i wonder whether how i feel is thyroid related- so feel the only way to know is to go without tablets all together. (so i know my 'baseline'...as i have been on anti-d's for 8 years....and haven't a clue'who' i am.

however- i am sure i do need meds- so i am not like my mum who to this day makes everyone's life a misery cos she is so anxious/depressed- and won't take tablets.

i explained that i am scared to try anything new-afetr the past 2 tabs have been so awful- and that because i was so 'well' on prozac...then i wanted to try that agin...as then i'd know that if i still felt lousy- that maybe it is my thyroid- as previously on prozac i felt ok.




so... i told the trainee psych that i wanted to feel well- and the meds make me feel physically ill- i feel no worse/better mentally than i have for the last 2 years- so told her i have been weaning off of the tabs for 2 weeks- in prep for her hopefully changing the tabs-

jmb1964 Thu 18-Aug-05 00:24:15

Mrs (Ef)F - hope you're not feeling too let down by trainee psych.. There's nothing to stop your GP discussing things further with you, or you could always keep the idea of re-starting prozac up your sleeve in case you do feel even crappier off the treatment. But from what I've read on here you've learnt a lot and moved on a long way in the past few years, so maybe you are in a very different place from where you were 8 years ago??
Good luck anyway!

MrsEffervescent Thu 18-Aug-05 00:32:23

TQ JMB.... i cannot explain how much more alert i feel...it's scary ...but i have felt so awful for months...may be that that the anti-d's are not the 'culprits'...but i need to know!

KarenThirl Thu 18-Aug-05 07:48:03

Hi Mrs F. I'm really impressed that you're taking the plunge and trying to manage off ADs. They can be really hard to quit but it seems that now is the right time for you to try, and as jmb said you can always go back if you find that it's not right for you just yet.

I'm pretty anti-ADs myself, but that's not a general view but a response to how they affect me personally. I've tried loads of them over the years and all I ever get is the hideous side-effects but no benefits, even on low doses of 10mg for pain and sleep. I did read that they're only effective in 70% cases so I guess I'm one of the 30%.

I wish you well and hope you've made the right decision. Remember to come off them very very slowly as sudden withdrawal is often very much worse than the side-effects of taking the drugs in the first place.

Davros Thu 18-Aug-05 20:00:41

Interesting MrsF, another case of a patient/parent/user knowing a bit themselves about a medication/intervention. Interesting for me too with my ADs sitting on the shelf calling "take me, take me"!

emily05 Thu 18-Aug-05 20:04:37

MrsEffervescent - Not much else to add other than good for you! I think that you are brave - but with determination you will do it!

Merlot Thu 18-Aug-05 20:40:48

Hope you Continue to feel great Mrs F

This thread makes very interesting reading given Davros' other thread about AD's.

Will definitely push for counselling first - really dont like the idea of having a whole host of side effects to have to deal with, as well as everything else

coppertop Thu 18-Aug-05 20:59:34

Wow, MrsF! Good luck with it all. Fingers crossed that you end up with whatever is right for you - whether that's no ADs at all or Prozac. xxx

MrsEffervescent Thu 18-Aug-05 22:22:38

thanks to all (will scuttle off to read davros's other AD thread!)

Don't feel bad yet.....actually took the boys on a 2 hour (70 mile) journey to the seaside today...a secluded bay with NO comercial stuff...therefore NO crowds...and it was bliss.

i did get a bit panicky a few times...the start of a panic attack whilst eating my picnic lunch of all things...you know ...tingling fingers etc.... however i know to start breathing slowly (as the tingling is a sign of too much oxygen being inhaled...or so i believe)...and i am used to getting this kind of feeling......and quite typically it 'hits' me 'after' a stressfull event (in this case the journey!)

I did this trip today as i am aware i may feel the effects of stopping the AD's...and i may not feel up to it....but also i know there is no way i could have done this journey whilst taking them either...as i felt too drugged.

i will start a new thread about my 'adventure at the sea'...as it features LAMINATORS!!!!! (and we need some humour to keep us going!!!)

coppertop Thu 18-Aug-05 22:53:06

You didn't try to laminate the beach did you, MrsF?

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now